The Annals of Mathematical Statistics

One Dimensional Random Walk with a Partially Reflecting Barrier

G. Lehner

Full-text: Open access


In the present paper we consider the one dimensional random walk of a particle restricted by a partially reflecting barrier. The reflecting barrier is described by a coefficient of reflection $r$. The probability of finding a particle at a lattice point $m$ after $N$ steps is calculated and expressed in terms of hypergeometric functions of the $_2F_1$-type. Other theorems are deduced concerning the one dimensional random walk. For instance the number of paths leading from one lattice point to another lattice point in $N$ steps and showing a given number of reflections at the barrier is calculated.

Article information

Ann. Math. Statist., Volume 34, Number 2 (1963), 405-412.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Lehner, G. One Dimensional Random Walk with a Partially Reflecting Barrier. Ann. Math. Statist. 34 (1963), no. 2, 405--412. doi:10.1214/aoms/1177704151.

Export citation